Hail, Frederick
- When
- May 14, 11:12 PM EST
- Where
- Frederick County, 1.75 mi SE of Albin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -78.160
Quarter sized hail was reported just south of US 11 and Route 37.
A cold front passed through the area. Warm and humid conditions led to an unstable atmosphere ahead of the boundary, and that caused a few storms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area. Warm and humid conditions led to an unstable atmosphere ahead of the boundary, and that caused a few storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 9:42 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1042 PM EDT Mon May 14 2018
.SYNOPSIS...
A front over the area tonight will lift north on Tuesday, then
drop southward again Wednesday. It will continue to meander
across the region through Friday. The front may lift north
again during the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The backdoor boundary that mixed out may re-develop near the
Potomac River, and an upper-level disturbance passing by to our
north may trigger a couple showers overnight, but the boundary
is weak so coverage should be isolated to widely scattered.
Breaks in the clouds and plenty of low-level moisture around
from recent rainfall suggests that areas of fog and low clouds
are possible overnight. Locally dense fog is possible. Lows
will still be mild, with 60s for most areas.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
After stalling across the area tonight, the front should lift
handily north of the region on Tuesday, with southwest flow
becoming dominant. This is in response to a weak wave of low
pressure pushing east to our north, which should then cause the
front to drop back south across the region Tuesday night and
Wednesday. We should warm up substantially on Tuesday in the
warm sector, with temps into the low 90s, which will aid in
destabilization as the front drops back south Tuesday night, so
another severe weather risk is present, though the shear is
weaker.
We should end up cooler overall on Wednesday as the front
settles to our south, but another wave of low pressure will ride
eastward along the front late in the day and at night, so while
we will be more stable, another round of showers and t-storms
looks likely as we head through Wednesday into Wednesday night.
The severe risk should be reduced, however. Highs will be
cooler, and our current forecast may in fact be notably too
warm, with some guidance suggesting highs will get stick in the
60s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A low pressure system looks to be positioned in the northern
Gulf of Mexico early on Thursday. An approaching upper level
short wave trough ejecting out of the lower MS valley, along
with a strong subtropical ridge over the western Atlantic will
funnel moisture from this system into our direction Thursday
into Friday. With the stationary front still parked over the
region, this will only enhance rainfall even more. Thursday
night into Friday looks to be the timeframe where the heaviest
rain will fall. Ensemble guidance suggests that 1 to 2 inches of
rain could fall in many areas. This additional rainfall,
combined with what will already have fallen in the past several
days leads to concerns over flooding, especially along the I-95
corridor. Temperatures during this period will remain around
average, as clouds and precipitation will keep things from
getting too warm.
The aforementioned shortwave lifts into our area some time
Saturday into Sunday. This should help to push the
aforementioned stationary front out of the region. However,
model guidance is split as to when this happens. GFS guidance
suggests that the front tries to move back south on Sunday,
while the European suggests the front stays to the north. So,
confidence in Sunday's forecast is low and very dependent on if
the stationary front can stay out of the region. For now,
keeping chance PoPs in the forecast until guidance is a little
more clear on a solution. Temperatures on Saturday should warm
up to the low middle 80's as the front lifts north. However,
Sunday's temperatures will be dependent upon the progression of
the front.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Areas of low clouds and fog are possible overnight into early
Tuesday due to low-level moisture being trapped underneath the
nocturnal inversion. IFR conditions cannot be ruled out.
Any low clouds and fog should break early Tuesday morning with
VFR overall on Tuesday. Showers and storms are again expected
late Tuesday and Tuesday evening, however. Showers and storms
will remain possible on Wednesday as well, but low cigs are also
possible much of the day as the front drops back south across
the region.
With a stationary front lingering around the region Thursday
and Friday, it is likely that we will see clouds throughout that
entire period. Sub-VFR conditions could be possible at times
during the period. Scattered afternoon thunderstorms are also
possible during this period.
&&
.MARINE...
Strong to severe thunderstorms will clear the lower Tidal
Potomac River and middle portion of the Bay by 10 pm.
A Small Craft Advisory remains in effect through late this
evening for the middle portion of the Bay and the lower Tidal
Potomac River. The gradient will subside overnight so winds
should drop below SCA criteria.
More likely to have gusty winds across the waters much of
Tuesday as low pressure passes to our north. Storms again may
result in special marine advisories late Tuesday and Tuesday
evening. Winds probably relax a bit Wednesday, but showers and
storms will remain possible.
Despite all of the unsettled weather in the area on Thursday
and Friday, thanks to a stubborn stationary front and deep
southerly flow, winds look to remain below SCA criteria.
However, any thunderstorms that may form could create windy
conditions on the waters.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory is in effect for Straits Point
overnight.
Minor coastal flooding possible at Annapolis and Straits Point
during the late evening/early morning high tide cycle next few
days. New minor coastal flood thresholds are expected to be
implemented on Tue for Annapolis and Straits Point assuming
there is no flooding ongoing which may temper the coastal flood
threat somewhat.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 5 AM EDT Tuesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM Tuesday to midnight EDT Tuesday
night for ANZ530>543.
Small Craft Advisory until midnight EDT tonight for ANZ532>534-
536-537-540>543.
&&
SYNOPSIS...RCM
NEAR TERM...BJL/RCM
SHORT TERM...RCM
LONG TERM...CJL
AVIATION...BJL/RCM/CJL
MARINE...BJL/RCM/CJL
TIDES/COASTAL FLOODING...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 948 PM EDT Mon May 14 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 948 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts and large hail are possible Tuesday afternoon and evening. Heavy rains Thursday night and Friday may result in small stream and urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-151000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 948 PM EDT Mon May 14 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms with damaging wind gusts and large hail are possible Tuesday afternoon and evening. Scattered incidents of flooding are possible across all of northern Maryland and parts of eastern West Virginia Tuesday night and across southern Maryland Wednesday and Wednesday night. Heavy rains Thursday night and Friday may result in flooding of small streams and rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 S LINVILLE 38.50N 78.84W
05/14/2018 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF GRAVELS ROAD AND
IRISH PATH.
&&
EVENT NUMBER LWX1800225
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 SE GROTTOES 38.26N 78.81W
05/14/2018 ROCKINGHAM VA 911 CALL CENTER
MULTIPLE TREES DOWN ALONG BROWNS GAP ROAD.
&&
EVENT NUMBER LWX1800226
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 3 N SPARKLING SPRINGS 38.59N 78.95W
05/14/2018 ROCKINGHAM VA 911 CALL CENTER
MULTIPLE TREES DOWN ALONG HOPKINS GAP ROAD.
&&
EVENT NUMBER LWX1800227
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG 3 SSE SPARKLING SPRINGS 38.51N 78.94W
05/14/2018 ROCKINGHAM VA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN ALONG SINGERS GLEN ROAD.
&&
EVENT NUMBER LWX1800228
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 2 WNW ROLLINS FORK 38.19N 77.10W
05/14/2018 KING GEORGE VA 911 CALL CENTER
TREE DOWN IN THE 14300 BLOCK OF SALEM CHURCH ROAD.
&&
EVENT NUMBER LWX1800229
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 PM EDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND DMG 1 N NATIONAL ARBORETUM 38.92N 76.97W
05/14/2018 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
LARGE TREE LIMB FELL ON AN AMBULANCE IN THE 2700 BLOCK
OF 28TH STREET NE.
&&
EVENT NUMBER LWX1800230
BKFThe Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 04:13 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter sized hail was reported just south of US 11 and Route 37.
Quarter sized hail was reported.
A tree was down over Sunset Drive and Tristles Road.
A tree was down over Lacry Spring Road.
A tree was down.
A tree fell onto Wagners Mill Road.
A tree was down over 10th Legion and State Route.
A tree hit a house on Dakota Lane off of Martz Road.
Multiple trees were down between Syria and Graves Mill.
A tree fell into a house on Lily Dhu Lane.
A tree was down in Alexandria.
A tree was down blocking the lane at the intersection of Arlington Boulevard and North Highland Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754561, 754562, 754563, 754565, 754566, 754564, 754567, 754568, 754569, 754570, 754571, 754582.